Virginia, 2008

Drought in Virginia, August 1 to 31, 2008

August 1 to 31, 2008 · NWS RNK · 4 events in 4 counties and zones

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions stayed in the severe category for the month, but spread further north by the middle of August.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall was mainly confined to the typical summertime showers and thunderstorms for much of the month of August. Drought conditions stayed in the severe category for the month, but spread further north by the middle of August. The effects of the remnants of Fay toward the end of the month in terms of the long-term drought were significant. Nearly all areas experienced a one category improvement in September 2nd issuance of the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 6:29 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 6:29 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU JUL 31 2008

.SYNOPSIS...
WEAK HIGH PRESSURE BUILDS IN TONIGHT AND FRIDAY
BEFORE ANOTHER WEAK UPPER LEVEL DISTURBANCE WORKS SOUTHEAST
THROUGH THE AREA ON SATURDAY. DRIER WEATHER AND PROGRESSIVELY
HOTTER TEMPERATURES ARE EXPECTED FOR NEXT WEEK AS HIGH PRESSURE
EDGES IN FROM THE WEST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AFTER SUNSET...CONVECTION TO DIMINISH QUICKLY WITH AREAS OF FOG
DEVELOPING ACROSS THE ENTIRE AREA. FOG COULD ESPECIALLY BE DENSE
IN THE MOUNTAIN VALLEYS. TOMORROW...FOG SHOULD LIFT WITH LIMITED
CLOUDS IN THE AFTERNOON.

DEW POINTS BACK IN THE OHIO VALLEY ARE STILL IN THE MID TO UPPER 60S
THIS AFTERNOON. DESPITE A LINE OF CONVECTION MOVING THROUGH THE AREA
THIS AFTERNOON...NO DRY AIR IS EXPECTED TO FILTER IN TO THE REGION
OVERNIGHT. KEPT TEMPERATURES CLOSE TO GUIDANCE WITH AREAS OF FOG
OVERNIGHT. WITH A WARM START TO TOMORROW...TEMPERATURES SHOULD WARM TO
SEASONABLE LEVELS. WITH DEW POINTS IN THE 60S...TEMPERATURES WILL
SEEM WARMER THAT WHAT THEY ARE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
WE WILL BE WATCHING FOR SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE
WEST AFTER MIDNIGHT...AS A SHORT WAVE TRACKS ACROSS NORTHERN
VIRGINIA. AN ELONGATED WESTERLY LOW LEVEL JET IS ESTABLISHED OVER
THE NORTHERN CWA AFTER 06Z SATURDAY AND WITH SOME LINGERING
INSTABILITY...SCATTERED MOUNTAIN SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE THROUGH THE EARLY MORNING HOURS. THIS LOW LEVEL JET
INTENSIFIES OFF THE VA COAST SATURDAY AFTERNOON AND CONVECTION
THEN GENERATES ALONG THE LEE TROUGH OVER THE PIEDMONT. THE LEE
TROUGH MAY BE WELL EAST OF THE AREA BY THE TIME CONVECTION BEGINS.
HOWEVER...WITH THE AREA CLOSE TO THIS WEAKNESS AND INSTABILITIES AND
HEATING IN THE AREA...WILL HAVE AT LEAST A CHANCE FOR STORMS IN THE
EAST.

TEMPERATURES FRIDAY EVENING MAY DROP OFF RATHER QUICKLY WITH CLEAR
SKIES BUT THEN BECOME STEADY OR SLOW RISE THROUGH THE EARLY MORNING
HOURS AS CLOUDS AND MOISTURE STREAM INTO THE AREA. SATURDAYS
TEMPERATURES A TRICKY CALL WITH PRECIP EXPECTED IN THE MORNING. IF
CONVECTION REMAINS SCATTERED ACROSS THE MOUNTAINS AND IS DELAYED
TOWARDS SOUTHSIDE UNTIL THE AFTERNOON...THEN MAV FORECAST
TEMPERATURES SHOULD BE OKAY. IF AREAL COVERAGE OF SHOWERS IS GREATER
AND LAST LONGER...MET MOS MAY BE THE WAY TO GO. FOR SATURDAY...I
WEIGHTED THE FORECAST TOWARDS THE WARMER MAV.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ONCE THE FRONT MOVES OFF THE COAST...DRY AIR WILL ENTRAIN INTO THE
REGION. WITH DRY AIR AND 850 MB TEMPERATURES NEAR 15C...A NICE COOL
SUMMER NIGHT IS IN STORE. ON SUNDAY...THIS DRY AIR AND A FULL AUGUST
SUN WILL ALLOW TEMPERATURES TO JUMP BACK UP TO NEAR AND POSSIBLY
ABOVE NORMAL. 850 MB TEMPERATURES RECOVER QUICKLY ON SUNDAY TO
AROUND +18C TO +20C AND SHOULD BE THE COOLEST DAY OF THE WEEK. ON
MONDAY...UPPER LEVEL RIDGE THAT IS BRINGING HEAT TO THE CENTRAL
UNITED STATES...WILL DRIFT TO THE EAST. THIS HIGH PRESSURE COOKER IS
PROGGED TO MOVE INTO THE TENNESSEE VALLEY ON TUESDAY AND OFF THE
SOUTHEAST COAST ON WEDNESDAY. BY WEDNESDAY...850 TEMPERATURES JUMP
INTO THE LOWER TO MID 20S AND ALONG WITH INCREASING
HUMIDITIES...HEAT INDICES WILL BE IN THE 90S IN THE WEST TO TRIPLE
DIGITS IN THE PIEDMONT. A COOL DOWN IS POSSIBLE ON FRIDAY WITH A
FRONTAL PASSAGE. HOWEVER...MODELS HAVE BEEN SLOWING THE EASTERN
PROGRESSION OF THIS RIDGE DOWN EACH DAY...THEREFORE THE HEAT MAY
LINGER A LITTLE LONGER NEXT WEEK AND POSSIBLY INTO THE WEEKEND.

CHANCE FOR RAIN IS MINIMAL FOR THE AREA WHILE THIS RIDGE IS
INFLUENCING OUR WEATHER. ISOLATED DIURNAL STORMS COULD GENERATE
MONDAY AND TUESDAY AFTERNOON AND DIMINISH WITH LOSE OF HEATING.
AREAL COVERAGE OF STORMS INCREASES WEDNESDAY AND THURSDAY WITH THE
LEE TROUGH STRENGTHENING IN THE EAST. NOTHING WIDE SPREAD...JUST
SCATTERED TYPICAL SUMMER TIME CONVECTION. MORE ORGANIZED STORMS MAY
COME IN FRIDAY OR SATURDAY WITH A FRONTAL PASSAGE.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
UPSLOPE WEST FLOW INTO THE MTNS WILL KEEP IFR TO MVFR CIGS IN AT
BLF UNTIL 01Z. THINK THIS WILL SCATTER
OUT...BUT EXPECT FOG.
OTHER TAF SITES WILL ALSO DROP DOWN WITH MVFR FOG TONIGHT...AND
DANVILLE MAY DROP TO IFR BEFORE DAYBREAK. ANY FOG/LOW CIGS WILL
LIFT QUICKLY FRIDAY MORNING AS THERE WILL BE A DRIER NORTHWEST
FLOW INTO THE AREA.

DRIER CONDITIONS WILL CONTINUE INTO THIS WEEKEND AND EARLY NEXT
WEEK...ALTHOUGH THERE WILL BE A CHANCE FOR AN ORGANIZED AREA OF
SHOWERS AND TSTMS TO MOVE THROUGH THE REGION ON THE NORTHWEST FLOW
ALOFT ON SATURDAY.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS/WP
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 31, 2:35 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU JUL 31 2008

NCZ003>006-019-020-VAZ032-043-044-058-059-011945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
335 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES MONDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE
95 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-033>035-045>047-011945-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
335 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES MONDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-011945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
335 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Smyth

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Smyth forecast zone
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Severe drought conditions over the southern portion of the county, at the start of August, overspread the county by the middle of the month.

Drought, Grayson

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Severe drought conditions persisted for entire month.

Drought, Carroll

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Other Federal Agency
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Severe drought conditions over the southern portion of the county at the start of August, overspread the entire county by the middle of the month.

Drought, Patrick

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Patrick forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Severe drought conditions over the extreme southwest portion of the county at the start of August, overspread the entire county by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132346, 132347, 132348, 132349.